Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
More than 2 million people use Erowid every month.
During the pandemic, only 70 of those contribute $1 or more.
Donations are down significantly. Please Contribute.
Comments on Tryptophan not Crossing the Blood Brain Barrier
Comments on Allegations of Dangerous Heart Side Effects
Dangers of Preloading?
Misc Comments About Tryptophan Contaminants

Comments on Tryptophan not Crossing the Blood Brain Barrier

There is a write up of a warning on the page: http://www.lef.org/magazine/hotlines3.html which says that 5-HTP may be dangerous to take and will have no effect because it doesn't cross the blood brain barrier. This author seems to be somewhat confused.

Summary: the argument that taking tryptophan doesnt do anything is wrong (if it works for you, it works for you), the question of health risks related to high serotonin blood levels is something i don't know anything about and will try to look into.

I read the article and I think its worth looking into more, but I thought I'd point out that the article is entirely speculative and not based on problems reported nor reports from users.

When we first started looking into tryptophan and 5htp a few years ago the question of the homeostasis was one that we and our troop argued back and forth quite a bit. What the article says about the blood brain barrier is, to my knowledge, the state of the art in the understanding of the pharmacodynamics of this stuff and is the same info that we found when we looked into this several years ago.

However it is quite obviously dead wrong :) The argument that tryptophan and 5HTP do not change the homestatic level of serotonin in the brain is nullified by the fact that many many people who take either L-tryptophan and 5-HTP at high enough doses experiences significant CNS effects. If it weren't reaching your brain, you wouldn't get the effects. Its as simple as that, unless everyone who has taken tryptophan is just getting a placebo effect, which seems unlikely to me at this point. Theoretical pharmacodynamics are only as useful as they describe what happens in reality and its amazing how often modelled biological systems are totally wrong.

If you don't experience any clear effects from taking 5HTP or L-tryptophan, then this article may be a reason to re-examine your use.

So, then, the next question is whether there is serious concern about the blood levels of serotonin causing problems. I think this is something to pay attention to. If substantial amounts of tryptophan are being converted into serotonin in the blood and there is strong evidence to suggest that high 5ht levels in the blood causes problems, then we should know this. I'll throw this in my infinitely long to do list to check into .. but ..

earth




Comments on Dangerous Heart Side Effects

Yup, I agree with your analysis. If 5-HTP never crossed the blood/brain barrier it wouldn't cause the effects it's noted for.

I did a little digging in medline and what I found in published papers is that:

1) Serotonin (or acetylcholine) applied *directly to the heart* can cause heart spasms.

2) There are, however, no reports of this happening due to 5-HTP usage, and the blood concentrations involved would have to be incredibly high.

3) Human studies at doses of 400 mg / day of 5-HTP find no serious side effects, and only a ~20% incidence of "mild, transitory" side effects.

4) Animal studies show the first toxicity of 5-HTP at around 1000 mg (scaled for human bodyweight), with diahhrea a common side effect. Death is first noted in dogs around the human equivalent of 10,000 mg.

...

Okay, after more digging I can pretty comfortably say that out of the 3700 published papers in MEDLINE that mention 5-HTP, none of them links 5-HTP usage to heart spasms or cardiac arrest. In fact, to the contrary, there are studies that show a protective effect of 5-HTP against fibrillation. Search terms I used: "5-htp" + one of: "heart" "cardiac" "danger" "risk" "safety" "tolerance" "coronary" "spasm" "SD50"

The only studies that I can find that show serotonin causing coronary spasms are when high concentrations of serotonin are injected directly into the heart or one of its chambers, or when another drug or pre-existing syndrome made the heart hypersensitive to serotonin. My survey of this literature has not been as comprehensive, as there are many more papers.

In addition, studies at 800-900 mg/day in humans have never found a life threatening or otherwise serious side-effect. Many mild side effects at these dosages have been found. After the dosage is decreased, they go away.

Atoning Unifex




Dangers of Preloading?
anonymous:
Some weeks ago, I mentioned a short article about the possible dangers of 5-HTP preloading in Mixmag. Well, I've found the article again. Here's the passage that interested me:

"One leading British neurologist, Prof. Curzon, goes further. He believes supplementing ecstasy with 5-HTP could be dangerous. "The dangers would be pretty unpredictable. Ecstasy has a wide range of effects and some might be increased by 5-HTP".

There was no additional info about "Prof Curzon".




Misc Comments About Tryptophan Contaminants

Anonymous:

Since I've taken tryptophan, I've followed the publications on the "incident" of tryptophan toxicity pretty closely. One thing that was learned early on is that most people who got sick or died were taking 10 or more grams of tryptophan per day according to the U.S.Centers for Disease Control(CDC). Then the big news broke that it appeared to be a contaminant. "Characterization of 'peak E' a novel amino acid associated with exposure of tryptophan from a single manufacturer" JAMA 264:213-17(1990). People had been taking tryptophan supplements for over 30 years before the deaths occured and many of these people were taking more than 10 grams per day.

What seems to have happened is that the Japanese genetically altered bacteria to produce only L-tryptophan(bacteria normally produce both the D and L forms of the amino acids). We can use only the L-form and taking a mix of D and L forms was found to give very poor results in sleep induction so a very long extraction process had to be used to get pure L-tryptohan from bacteria. By altering the bacteria to produce only L-tryptophan, this Japanese company cornered the matket on cheap tryptophan. But something else(peak E) got produced by these new bacteria that caused an increase in human eosinophils which then attacked various tissues in the body causing an autoimmune-like disease. Liver was a primary target and most of the people who died, died of liver failure. This Japanese firm is now out of business and most countries(except the U.S.) have allowed the sale of the ""old" tryptophan supplements that have been used safely for over 30 years."